Utah, 2008Winter Storm and Heavy Snow in Utah, February 3 to 4, 2008
February 3 to 4, 2008 · NWS GJT · 7 events in 7 counties and zones
A moist low pressure system brought heavy snow and strong winds to eastern Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist low pressure system brought heavy snow and strong winds to eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 9:16 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 2, 9:16 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
916 PM MST SAT FEB 2 2008
...NEXT BIG WINTER STORM ON THE WAY...ESPECIALLY FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO...
.UPDATE...FOR THE REMOVAL OF HEADLINES FOR THE EXPIRATION OF SNOW
ADVISORIES FOR SOUTHWEST COLORADO. SNOW DIMINISHED OVER SOUTHWEST
COLORADO EARLY THIS EVENING SO THE SNOW ADVISORIES WERE ALLOWED TO
EXPIRE AT 6 PM.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY...
STRONG PACIFIC SYSTEM MOVING ONTO THE PACIFIC NORTHWEST AND NRN
CALIFORNIA COAST TODAY AND EXPECTED TO DIG SOUTHEAST TOWARD THE
DESERT SOUTHWEST. DURING THE NEXT TWO DAYS...APPEARS THAT THIS
SYSTEM WILL IMPACT EVERY NOOK AND CORNER OF OUR FORECAST AREA. BUT
CANNOT SHORT CHANGE THE CURRENT SHORT WAVE AND THE NEXT ONE FORMING
VERY NICELY OVER THE LOWER COLORADO BASIN AT 21Z. THE BACK EDGE OF
THIS FEATURE HAS ENOUGH COLD ADVECTION FOR WEAK INSTABILITY. ERN
UTAH BEGINNING TO CLEAR OUT AND COULD DROP THE SOUTHEAST UTAH SNOW
ADVISORIES WITH THE AFTERNOON UPDATE. STILL SNOWING OVER SW
COLORADO BUT THIS SHOULD END BY EVENING AS THE COLD TROUGH SHIFTS
EAST.
STRONG ISENTROPIC UPGLIDE DEVELOPS OVERNIGHT OVER SRN UTAH INTO SW
COLORADO LATE TONIGHT (THE GFS SURFACE PROG SUGGESTING A WARM FRONT
FROM BLANDING TO DURANGO). NOT MUCH LIFT WILL BE REQUIRED TO START
THE SNOW WITH THE AIR MASS ALREADY MOISTENED FROM TODAY/S ACTION.
SURFACE CYCLOGENESIS OVER THE FOUR CORNERS WILL ONLY ADD FUEL. THE
NAM12 SHOWS SIGNIFICANT SNOW FOR THE UPSLOPE AREAS FROM THE ABAJO
(BLUE MOUNTAINS) OF SE UTAH EXTENDING EAST TO THE SAN JUAN
FOOTHILLS...INCLUDING RESPECTABLE AMOUNTS OVER THE SAN JUAN RIVER
BASIN. THIS IS SOMEWHAT RARE AND WILL HOIST A HEAVY SNOW WARNING
FOR THIS AREA BEGINNING AFTER MIDNIGHT. WILL DO THE SAME FOR THE
OTHER VALLEYS OF SE UTAH/SW COLORADO...EXCEPT WINTER STORM WARNING
FOR THE MOUNTAINS AS GRADIENT FLOW INCREASES.
THE NRN HALF OF THE FORECAST AREA WILL BE A BIT OF A CHALLENGE. IF
THE SYSTEM DIGS FARTHER SOUTH THAN THE GFS CURRENTLY SUGGESTS (ECMWF
MODEL SHOWS THAT THIS MAY HAPPEN)...THAN THE NRN VALLEYS WILL NOT
RECEIVE MUCH SNOW. BUT THIS SYSTEM IS SO BROAD THAT ITS IMPACT WILL
BE FELT MILES AWAY FROM THE SURFACE LOW. THE GFS SHOWS THE TROUGH
AXIS NEARLY STALLING ALONG THE UTAH AND COLORADO BORDER AS JET
ENERGY CONTINUES TO DIVE ON THE BACK SIDE (ALTHOUGH THIS WEAKENS
WITH TIME). WITH THE SURFACE LOW MOVING OUT INTO THE SRN
PLAINS...PRESSURE GRADIENT BECOMES NORTHWEST AND THE NRN AND CENTRAL
MOUNTAINS WILL BECOME MORE FAVORED. THIS OCCURS SUNDAY NIGHT AND
MONDAY. THETAE LAPSE RATES INDICATE SHALLOW INSTABILITY FOR AN
EXTENDED DURATION. WITH A LIGHT WIND FIELD...SNOW SHOWERS WILL HUG
THE MOUNTAIN CREST FOR QUITE SOME TIME AND THEREFORE THE WINTER
STORM WATCH FOR THE COLORADO NWRN MOUNTAINS REMAINS VALID. IN
ADDITION...THE GFS 850 MB CHART SUGGEST THERE WILL BE A SECONDARY
SURFACE BOUNDARY THAT AFFECTS NORTHWEST COLORADO. CONTINUING COLD
ADVECTIVE PATTERN THROUGH MONDAY...SUBSTANTIAL FLUFFY LIGHT SNOW
COULD FALL FROM CRAIG TO STEAMBOAT SPRINGS. WHEN ALL SAID AND
DONE...THE SAN JUANS WILL RECEIVE THE LIONS SHARE OF SNOW BUT THE
OTHER AREAS INCLUDING MANY VALLEYS WILL NOT GET CHEATED.
ALL AROUND THANK YOU FOR COORDINATION TO ALL SURROUNDING OFFICES...
SLC...RIW...CYS...BOU...PUB...AND FGZ.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER TROUGH MOVING OFF TO THE E MON NIGHT. MOISTURE AND INSTABILITY
IN NORTHERLY FLOW AND WEAK COLD ADVECTION HANG ON MON EVENING FOR
CONTINUED AREAS OF SNOW MAINLY OVER THE CO MTNS. SNOW WILL CONTINUE
DECREASING MON NIGHT WITH MOISTURE DROPPING AFTER MIDNIGHT AS FINAL
WAVE PASSES TOWARD 12Z TUE.
BRIEF LULL EXPECTED TUE AS HIGH PRESSURE MOVES OVER THE AREA. MORE
STABLE CONDITIONS WILL TRAP COLD AIR IN VALLEYS WHERE TEMPS WILL BE
SLOW TO WARM...ESPECIALLY IN THOSE VALLEYS THAT SAW DWINDLING SNOW
COVER GET REPLENISHED. COLD TEMPS IN STORE TUE NIGHT.
PERSISTENT NW FLOW EXPECTED WED-FRI AS THE LONGWAVE TROUGH SHIFTS TO
THE ERN STATES AND IS REPLACED BY A BROAD BUT SHALLOW LONGWAVE RIDGE
OVER THE WEST. A SHORTWAVE DISTURBANCE IS FORECAST TO ZIP ACROSS THE
AREA ABOUT WED ACCOMPANIED BY A WEAK SFC OLD FRONT. ANOTHER SHORTWAVE
THEN EXPECTED TO BRUSH THE N ABOUT SAT. SFC HIGH PRESSURE SHOULD KEEP
THE 4-CORNERS AREA MOSTLY DRY. WITH A MOSTLY EAST-WEST /ZONAL/ FLOW
FORECAST ACROSS THE PACIFIC OCEAN LATE NEXT WEEK...EXPECT SYSTEMS TO
REMAIN FAIRLY PROGRESSIVE AND THUS TEND TO PREFER THE FASTER GFS.
HOWEVER...WITH TIMING DIFFERENCES BETWEEN THE GFS AND ECWMF LIKELY
TO REMAIN AN ISSUE IN THE RATHER FAST FLOW...WILL ONLY TWEAK THE
CURRENT FORECAST GRIDS WED-FRI AS THE GENERAL TREND IS ALREADY
PRESENT.
&&
.AVIATION...
AREAS OF MVFR AND IFR CONDITIONS WILL CONTINUE TONIGHT AND SUNDAY.
MOUNTAIN AIRPORTS MAY HAVE A BRIEF PERIOD OF VFR CONDITIONS EARLY
SUNDAY MORNING...BUT EXPECT DETERIORATING CONDITIONS WITH LOWERING
CEILINGS. POOR VISIBILITY WHEN THE SNOW ARRIVES AT ASE AND EGE
LATE IN THE DAY. WIDESPREAD MOUNTAIN OBSCURATIONS WILL CONTINUE
UNTIL FURTHER NOTICE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT FOR THE SOUTHWEST
COLORADO MOUNTAINS...ZONES 17/18/19
HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT THROUGH MONDAY
FOR ZONES 20/21/22/23
WINTER STORM WATCH FROM 12 PM SUNDAY THROUGH MONDAY FOR THE
NORTHERN AND CENTRAL MOUNTAINS...ZONES 3/4/9/10/12/13
WINTER STORM WATCH FROM 6 PM SUNDAY THROUGH MONDAY FOR THE
HIGHER VALLEYS OF NORTHWEST AND WEST CENTRAL COLORADO...
ZONES 2/5/8/14
.UT...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT THROUGH MONDAY FOR
SOUTHEAST UTAH VALLEYS...ZONES 22/29
WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH MONDAY FOR
THE LA SAL AND ABAJO MOUNTAINS...ZONE 28
WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH MONDAY
MORNING FOR THE NORTHEAST UTAH MOUNTAINS...ZONE 25/25
SNOW ADVISORY FROM 6 AM TO 6 PM SUNDAY FOR THE EASTERN UINTA
BASIN...ZONE 24
SHORT TERM...PF/EH
LONG TERM....JAD
AVIATION.....PFHazardous weather outlook, Feb 2, 9:17 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST SAT FEB 2 2008
COZ001>014-017>023-UTZ022>025-027>029-031400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
917 PM MST SAT FEB 2 2008
...MORE WINTER WEATHER ON THE WAY FOR SUNDAY AND MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
SNOW WILL BECOME WIDESPREAD OVER THE COLORADO MOUNTAINS AND SOUTHEAST
UTAH AND SOUTHWEST COLORADO LATE TONIGHT OVER SOUTHWEST COLORADO AND
SPREAD NORTH. BY SUNDAY MORNING 2 TO 4 INCHES OF NEW SNOW IS
EXPECTED OVER THE SAN JUAN MOUNTAINS...WITH 1 TO 3 INCHES AT LOWER
ELEVATIONS OF THE FOUR CORNERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL WILL INCREASE ON SUNDAY...BECOMING WIDESPREAD OVER THE
ENTIRE FORECAST AREA BY THE AFTERNOON. HEAVY SNOW IS EXPECTED ACROSS
THE HIGHER TERRAIN. SNOW WILL CONTINUE THROUGH MONDAY. HAZARDOUS
DRIVING CONDITIONS WILL DEVELOP OVER ALL HIGH MOUNTAIN PASSES AND
ALONG MANY LOWER ELEVATIONS ROADS.
THE CHANCE FOR SNOW WILL AGAIN DEVELOP ACROSS THE NORTH ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Event by event
3 heavy snow, 2 winter storm, 2 winter weather. Local standard time, as filed.
Winter Storm, La Sal & Abajo Mountains
- When
- February 3, 12:00 AM MST to February 4, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 20 to 30 inches occurred while wind gusts of 30 to 50 mph buffeted the area. Snow drifts were up to 10 feet high and many roads were closed.
Winter Weather, Eastern Uinta Mountains
- When
- February 3, 3:00 AM MST to February 4, 2:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred while wind gusts of 20 to 30 mph buffeted the area.
Winter Weather, Eastern Uinta Basin
- When
- February 3, 5:00 AM MST to February 4, 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred.
Heavy Snow, Canyonlands / Natural Bridges
- When
- February 3, 5:00 AM MST to February 4, 1:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall around 6 inches occurred over half of the area while 1 to 3 inches occurred elsewhere.
Heavy Snow, Southeast Utah
- When
- February 3, 5:00 AM MST to February 4, 3:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred over half of the area while 1 to 3 inches occurred elsewhere.
Winter Storm, Tavaputs Plateau
- When
- February 3, 6:00 AM MST to February 4, 12:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 12 to 14 inches occurred while wind gusts of 25 to 45 mph buffeted the area.
Heavy Snow, Grand Flat and Arches
- When
- February 3, 7:00 AM MST to February 4, 1:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall of 6 to 11 inches occurred over the northern half of the area while 1 to 3 inches occurred elsewhere.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 3, 20082 deaths · 4 injured · 18 events
- Winter Storm and Heavy Rain in Arizona, February 3 to 4, 20081 death · 1 injured · 8 events
- Flash Flood and High Wind in California, February 3, 2008$965,000 · 83 kt wind · 7 events
- Heavy Snow and High Wind in Arizona, February 3 to 4, 20083 injured · 52 kt wind · 17 events
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 2008$20,000 · 62 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, February 3 to 5, 200820 events
- Winter Storm in Colorado, February 3 to 5, 200814 events
- Winter Storm and Winter Weather in Illinois, February 3, 200813 events
- Heavy Snow in Idaho, February 3 to 4, 20089 events
- Heavy Snow in Iowa, February 3, 20088 events
- Hail in Illinois, February 3, 20081 in hail · 4 events
- Heavy Snow and Damaging Wind in Nevada, February 3, 200865 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75062, 75057, 75059, 75064, 75065, 75061, 75063.